Maine, 2015Flooding in Maine, September 30, 2015
September 30, 2015 · NWS CAR · 6 events in 5 counties and zones
Deep tropical moisture was drawn north across the region in advance of a slow moving cold front while low pressure lifted north along the front. a strong low level jet provided additional Atlantic moisture.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $234,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep tropical moisture was drawn north across the region in advance of a slow moving cold front while low pressure lifted north along the front. In addition to the tropical moisture...a strong low level jet provided additional Atlantic moisture. The moisture was focused along the front and low with additional strong upper level support. The result was very heavy rain. Heavy rain developed during the morning of the 30th then persisted through the afternoon. Rainfall totals of 3.00 to 6.00 inches were common across much of the region...with localized totals of 7.00 to 8.00 inches. Lesser rainfall totals of 1.00 to 3.00 inches occurred across northern Aroostook county.|Significant urban and small steam flooding occurred across much of Downeast Maine...with lesser flooding extending north into southern Aroostook county. Numerous roads were flooded and closed across Downeast Maine...with several feet of water covering some roads. Many roads received significant flood damage along with bridges and culverts. Flooding subsided during the evening of the 30th...though many roads remained closed due to damage even after the flood waters receded. The mainstem of the Piscataquis River also briefly crested slightly above flood stage at Dover-Foxcroft. Gusty winds and saturated soil combined to allow trees to be toppled along portions of the Downeast coast which brought down power lines and contributed to power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Sep 30, 9:18 AM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 30, 9:18 AM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1018 AM EDT WED SEP 30 2015
.SYNOPSIS...
LOW PRESSURE WILL TRACK ALONG THE DOWNEAST COAST TODAY BRINGING A
SOAKING RAIN TO THE AREA. THE LOW WILL EXIT INTO THE MARITIMES
TONIGHT. HIGH PRESSURE WILL BUILD NORTH OF MAINE THURSDAY INTO
THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
950 AM UPDATE: 6 HRLY AND STORM TOTAL QPF AMOUNTS WERE ADJUSTED TO
INCORPORATE LESS OBSVD RNFL OVR THE NW AND FAR NE FROM LAST NGT...
WITH A LITTLE LESSER AMOUNTS FCSTD OVR THESE SAME AREAS THRU THIS
AFTN...WITH THE BEST BANDING OF HVY RNFL WITH THIS SECOND WV OF
LOW PRES MOVG INTO THE GULF OF ME XPCTD TO AFFECT FROM E CNTRL
AREAS TO THE COAST. MINOR ADJUSTMENTS WERE MADE TO POPS...MSLY TO
GO WITH 100 PERCENT EVERYWHERE INTO ERLY AFTN...THEN TRENDING
DOWNWARD FROM FAR NW ME...SEWRD THRU THE REST OF THE FA TNGT.
LASTLY...FCST HRLY TEMPS THRU THE REMAINDER OF TDY WERE ADJUSTED
FROM TRENDS SEEN FROM 9 AM OBS.
ORGNL DISC: LOW PRESSURE TRACKING ALONG A FRONTAL BOUNDARY OVER
THE COAST WILL BRING A SOAKING RAIN TODAY AS STRONG SURFACE
FRONTAL CONVERGENCE COMBINED WITH UPPER LEVEL LIFT WORK TO PRODUCE
MODERATE TO HEAVY RAINFALL. THE HEAVIEST RAIN IS EXPECTED ACROSS
CENTRAL AND INTERIOR DOWNEAST AREAS WERE OVER 4 INCHES IS
EXPECTED. THE WAVE OF LOW PRESSURE WILL EXIT INTO THE MARITIMES
TONIGHT AS STRONG, CHILLY HIGH PRESSURE TO THE NORTH PUSHES THE
FRONTAL BOUNDARY WELL OFFSHORE AND PUSHES COOL DRY AIR ACROSS OUR
REGION.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL BUILD NORTH OF MAINE THURSDAY THROUGH FRIDAY
NIGHT WHILE A FRONTAL BOUNDARY REMAINS STALLED SOUTH OF THE GULF
OF MAINE. DRIER AIR WITH HIGH PRESSURE WILL BRING PARTLY/MOSTLY
SUNNY SKIES TO CENTRAL AND NORTHERN PORTIONS OF THE FORECAST AREA
THURSDAY...WITH MOSTLY CLOUDY SKIES DOWNEAST. PARTLY
CLOUDY/MOSTLY CLEAR SKIES WILL OCCUR ACROSS NORTHERN AREAS
THURSDAY NIGHT. PARTLY/MOSTLY CLOUDY SKIES ARE EXPECTED DOWNEAST
THURSDAY NIGHT WITH THE MOST EXTENSIVE CLOUD COVER NEAR THE COAST.
PARTLY CLOUDY SKIES ARE EXPECTED ACROSS NORTHERN AND CENTRAL
PORTIONS OF THE FORECAST AREA FRIDAY THROUGH FRIDAY NIGHT.
PARTLY/MOSTLY CLOUDY SKIES ARE EXPECTED DOWNEAST FRIDAY THROUGH
FRIDAY NIGHT. MODELS ALSO INDICATE THAT THE NORTHERN EDGE OF THE
RAIN SHIELD WITH THE STALLED FRONT COULD BEGIN TO SLOWLY MOVE BACK
TOWARD THE COAST FRIDAY INTO FRIDAY NIGHT. COULD HAVE A CHANCE OF
LIGHT RAIN OR SHOWERS ACROSS DOWNEAST AREAS...WITH THE BETTER
CHANCES NEARER THE COAST. HOWEVER...HIGH PRESSURE TO THE NORTH
WILL CONTINUE TO FUNNEL DRIER AIR SOUTHWARD ACROSS THE FORECAST
AREA FRIDAY THROUGH FRIDAY NIGHT WHICH COULD LIMIT THE NORTHERN
EXTENT OF ANY RAIN. HIGH TEMPERATURES WILL BE AT BELOW NORMAL
LEVELS THURSDAY/FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE SHOULD BRING PARTLY CLOUDY SKIES TO MUCH OF THE
FORECAST AREA SATURDAY...THOUGH MORE EXTENSIVE CLOUD COVER AND A
CHANCE OF LIGHT RAIN OR SHOWERS COULD LINGER ALONG THE DOWNEAST
COAST. HOWEVER...IF HIGH PRESSURE IS ABLE TO BUILD FURTHER SOUTH
THE RAIN SHIELD COULD ALSO MOVE SOUTH OF THE REGION. SIGNIFICANT
UNCERTAINTY BEGINS TO DEVELOP SUNDAY...THEN PERSISTS MONDAY
THROUGH TUESDAY REGARDING WHETHER HIGH PRESSURE BUILDS ACROSS THE
REGION OR WHETHER LOW PRESSURE LIFTS NORTH WITH RAIN. CLOUD
COVER...RAIN CHANCES AND TEMPERATURES SUNDAY THROUGH TUESDAY WILL
BE DEPENDENT ON HOW THIS SITUATION DEVELOPS.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: IFR CONDITIONS IN LOW CLOUDS AND RAIN ARE EXPECTED
TODAY INTO THIS EVENING. CONDITIONS SHOULD IMPROVE TO MVFR THEN
VFR ACROSS THE NORTH TONIGHT AND IMPROVE TO MVFR DOWNEAST LATE
TONIGHT.
SHORT TERM: GENERALLY EXPECT VFR CONDITIONS ACROSS MUCH OF THE
REGION THURSDAY THROUGH SUNDAY...THOUGH OCCASIONAL MVFR CONDITIONS
ARE POSSIBLE MOSTLY ALONG THE DOWNEAST COAST. HOWEVER...UNCERTAINTY
DOES BEGIN TO INCREASE SUNDAY.
&&
.MARINE...
NEAR TERM: AN SCA IS UP FOR THE INTRACOASTAL WATERS AND A GALE FOR
THE OFFSHORE WATERS FOR SOUTH WINDS AHEAD OF LOW PRESSURE EARLY
TODAY. WINDS WILL BECOME NORTHERLY AND INCREASE FOLLOWING THE LOW
TONIGHT.
SHORT TERM: SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED THURSDAY
THROUGH FRIDAY NIGHT. VISIBILITIES COULD BE REDUCED IN RAIN
THURSDAY NIGHT INTO FRIDAY.
&&
.HYDROLOGY...
HEAVY RAIN TODAY INTO THIS EVENING IS EXPECTED TO GIVE OVER 4
INCHES TO CENTRAL AND INTERIOR DOWNEAST AREAS TODAY INTO THIS
EVENING. A FLOOD WATCH REMAINS UP FOR ALL BUT FAR NORTHERN MAINE
FOR HEAVY RAIN TODAY INTO EARLY TONIGHT.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH THURSDAY MORNING FOR MEZ004>006-010-011-
015>017-029>032.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT THURSDAY FOR ANZ052.
GALE WARNING FROM 2 PM THIS AFTERNOON TO 8 AM EDT THURSDAY FOR
ANZ050-051.
&&
NEAR TERM...VJN
SHORT TERM...NORCROSS
LONG TERM...NORCROSS
AVIATION...VJN/NORCROSS
MARINE...VJN/NORCROSS
HYDROLOGY...VJN/MBHHazardous weather outlook, Sep 30, 2:40 AM EST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
340 AM EDT WED SEP 30 2015
MEZ001>003-010745-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
340 AM EDT WED SEP 30 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR NORTHERN MAINE AND WEST
CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MEZ004>006-010-011-015>017-029>032-010745-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
340 AM EDT WED SEP 30 2015
...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THURSDAY
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...INTERIOR DOWNEAST MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ052-010745-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
340 AM EDT WED SEP 30 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ050-051-010745-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
340 AM EDT WED SEP 30 2015
...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM EDT
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Piscataquis
- When
- September 30, 11:00 AM EST to 8:00 PM EST
- Where
- Piscataquis County, 1.59 mi S of Knights Lndg to 2.36 mi NNW of Blanchard
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.347, -68.972
Rainfall totals of 4.00 to 6.00...locally up to around 7.00...inches occurred across portions of southern Piscataquis county during the 30th which led to urban and small stream flooding. Roads were closed due to flooding in the towns of Brownville...Abbot...Monson...Milo and Parkman.
Flood, Hancock
- When
- September 30, 12:00 PM EST to 8:00 PM EST
- Where
- Hancock County, Dedham to 0.9 mi NE of Aurora
- Cause
- Heavy Rain
- Property damage
- $159,000
- Reported by
- Law Enforcement
- Coordinates
- 44.680, -68.650
Rainfall totals of 3.00 to 6.00...locally up to around 8.00...inches occurred during the 30th. This led to extensive urban and small stream flooding. Numerous road closures occurred due to flooding...with 4 to 5 feet of water covering some roads. Extensive damage to bridges and culverts also occurred. Flooding and damage was particularly extensive in the areas around Ellsworth and Bucksport. Additional flooding and flood related damage was reported in the towns of Dedham...Surry...Sullivan...Penobscot and Trenton. A small mudslide occurred along Route 1A near the Ellsworth and Dedham town line. Gusty winds and saturated soil also combined to topple trees on to power lines and some homes in the towns of Trenton and Sullivan. The monetary damage was based on towns which submitted reports. However...significant damage also occurred in other towns which did not report monetary damage.
Flood, Washington
- When
- September 30, 12:00 PM EST to 8:00 PM EST
- Where
- Washington County, Calais to 10 mi E of Eastport
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.180, -67.280
Rainfall totals of 3.00 to 6.00...locally up to around 7.00...inches occurred across Washington county during the 30th. This led to extensive urban and small stream flooding. Numerous roads were flooded and closed. Damage was also reported to bridges and culverts. Flooding was reported in the towns of Calais...Alexander and Woodland. Gusty winds and saturated soil also combined to topple trees and power lines in the town of Cherryfield.
Flood, Penobscot
- When
- September 30, 12:00 PM EST to 8:00 PM EST
- Where
- Penobscot County, Dexter to 1.31 mi NNE of South Lincoln
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 45.020, -69.300
Rainfall totals 3.50 to 6.50 inches occurred across Penobscot county during the 30th. The greater rain totals generally occurred across southern and central portions of the county. The heavy rain caused extensive urban and small stream flooding with many roads closed along with damage to bridges and culverts. Numerous roads were flooded and closed around the Bangor area. The Kenduskeag Plaza in downtown Bangor was also flooded when the Kenduskeag Stream overflowed. Additional flooding and road closures were reported in the towns of Dexter and Lincoln.
Flood, Aroostook
- When
- September 30, 1:00 PM EST to 8:00 PM EST
- Where
- Aroostook County, 2.25 mi ESE of Knowles Corner to 3.58 mi SE of Batesville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 46.187, -68.287
Rainfall totals of 3.00 to 6.00...locally up to around 7.00...inches occurred across portions of southern Aroostook county during the 30th. The rain caused urban and small stream flooding which damaged roads in the towns of Smyrna Mills and Merrill. Some roads were closed due to the flooding and flood related damage. Drainage ditches and culverts were also damaged due to flooding. Some homes had water in basements.
Flood, Piscataquis
- When
- September 30, 11:30 PM EST to 11:59 PM EST
- Where
- Piscataquis County, 1.4 mi ESE of Dover Foxcroft to 1.58 mi WSW of Dover Foxcroft
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 45.174, -69.203
The mainstem of the Piscataquis River began to rise above flood stage during the late evening of the 30th. The flooding was due to 4.00 to 6.00...locally up to around 7.00...inches of rain which had fallen earlier that morning and afternoon. The river briefly crested slightly above flood stage during the early morning hours of October 1st with no significant impacts reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, September 30, 20151 death · 1 event
- Flash Flood in Maine, September 30, 2015$300,000 · 1 event
- Flooding and Coastal Flood in Massachusetts, September 30, 2015$68,000 · 23 events
- Coastal Flood in Maine, September 30, 2015$78,000 · 2 events
- Flash Flooding in Maine, September 30, 2015$65,000 · 2 events
- Strong Wind in Rhode Island, September 30, 2015$15,000 · 2 events
- Flooding in New York, September 30, 2015$10,000 · 10 events
- Hail in North Dakota, September 30, 20151.25 in hail · 4 events
- Damaging Winds in Tennessee, September 30, 201550 kt wind · 2 events
- Flood in Vermont, September 30, 2015$10,000 · 1 event
- Rip Current in Puerto Rico, September 30, 20151 event
- Coastal Flood in New Hampshire, September 30, 2015$8,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602212, 602213, 602214, 602215, 602211, 602723.